Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Pittsburgh, PA

June 14, 2017Allegheny County, Washington County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2017, 4:30 PM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 4:30 PM EDT (20:30 UTC)
Expired
Jun 14, 2017, 7:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 47 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:00 PM EDTFLASH FLOOD2 S Monongahela, PAFLOODED INTERSECTION OF SR 88 AND 837 IN CARROLL TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WGUS51 KPBZ 142030
FFWPBZ
PAC003-125-129-142330-
/O.NEW.KPBZ.FF.W.0018.170614T2030Z-170614T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
430 PM EDT WED JUN 14 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Pennsylvania...
  Southern Allegheny County in southwestern Pennsylvania...
  Southwestern Westmoreland County in southwestern Pennsylvania...

* Until 730 PM EDT.

* At 430 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Monessen, Donora, Monongahela, Charleroi, New Eagle, North Belle
  Vernon, Wickerham Manor-Fisher, Baidland, North Charleroi and
  Speers.

This includes  Interstate 70 in Pennsylvania near mile marker 41.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

LAT...LON 4015 7985 4013 7987 4013 7995 4024 8001
      4025 7995 4020 7989

$$

24
1 follow-up statement
763 
WGUS71 KPBZ 142314
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
714 PM EDT WED JUN 14 2017

PAC003-125-129-142323-
/O.CAN.KPBZ.FF.W.0018.000000T0000Z-170614T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-Westmoreland PA-
714 PM EDT WED JUN 14 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON...SOUTHERN
ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4015 7985 4013 7987 4013 7995 4024 8001
      4025 7995 4020 7989

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:42 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 14, 3:42 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
342 PM EDT Wed Jun 14 2017

.SYNOPSIS...
Periodic rain chances are expected through the weekend with
several crossing disturbances. The highest chances for rain will
be Thursday and Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Most precipitation during the mid afternoon so far has fallen
roughly along a line from New Castle to Morgantown. While
scattered thunderstorms are expected elsewhere, bulk of rain
showers are expected to remain along that line, considering how
slow any storm motion should be with light winds throughout the
atmosphere. Most locations remain under a marginal risk for both
severe weather from damaging winds as well as flash flooding.

While most thunderstorms will come to an end by midnight,
computer models are indecisive in determining what will happen
to an area of thunderstorms currently across Wisconsin and
Illinois. If the thunderstorms persist, which is far from a
guarantee, at their current speed any left over precipitation
would arrive here around sunrise. Have bumped up pops slightly
to compensate for this possibility.

After whatever sunrise precipitation moves through or falls
apart, rain probabilities will increase with a shortwave
arriving from the Upper Midwest. As has been the pattern much of
the week, a marginal risk of severe weather and locally heavy
rainfall will be present yet again. Another humid day is in
store with temperatures a couple degrees cooler than today with
more widespread cloud cover.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Rain will continue through much of the night, with showers
lingering into Friday. A lull in rain is expected later Friday
into Saturday, but another shortwave will bring low chances back
to the area by Saturday afternoon. Temperatures will rise back
into the mid 80s, and high humidity will keep conditions on the
muggy side.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A cold front Sunday into Monday will bring rain to all
locations, with temperatures finally returning to normal behind
the front. This should also bring the humidity down and reduce
high heat indices. Models also hint at the possibility of
another round of rain on Wednesday, but there is still much
uncertainty for timing and location of precipitation.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A few spotty showers and pop-corn storms have developed in the
vicinity of BVI/PIT/AGC this afternoon as we reach convective
temperatures. With little in the way of a focused lifting
mechanism, storms will continue to be rather short-lived, with
coverage expected to increase through the rest of the afternoon,
albeit still less than yesterday, based on the latest hi res
guidance. At this time, will keep prevailing VFR conditions, and
will mention VCTS through the afternoon. Restrictions will
generally be limited to any terminal that experiences a storm,
with heavy rain the biggest concern.

Will eliminate the mention of thunder after dark but a passing
shortwave may continue chances for showers/thunder overnight.
This and any lingering cloud cover may limit fog development.
Thus, much of the overnight forecast was made hedging on similar
conditions to this morning - with patchy fog more or less
expected in continued humid conditions.

Thunderstorm chances will increase with the approach of an upper
level shortwave/front tomorrow.

Westerly wind will back toward the south with the approach of
the boundary tomorrow. Winds are expected to remain light
outside of a thunderstorm passage.

.Outlook...
Occasional restrictions are expected through the weekend with
some morning fog and afternoon showers/thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 14, 3:22 AM EDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
322 AM EDT Wed Jun 14 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-150730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
322 AM EDT Wed Jun 14 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening mainly south of Interstate 80. Heavy rainfall in these storms
could also result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe thunderstorms are possible Thursday and Thursday
evening. Heavy rainfall could also result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 14, 1:01 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      MCKEESPORT              40.34N  79.84W
06/13/2017                   ALLEGHENY          PA   FIRE DEPT/RESCUE

            NUMEROUS INTERSECTIONS AND ROADS CLOSED DUE TO HEAVY
            RAINFALL.

&&

EVENT NUMBER PBZ1701570

JD
Local storm report, Jun 14, 2:09 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             1 NNE PIERCE            40.27N  79.95W
06/13/2017  E1.00 INCH       ALLEGHENY          PA   PUBLIC

&&

EVENT NUMBER PBZ1701571

JD
Special weather statement, Jun 14, 3:54 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
354 PM EDT WED JUN 14 2017

PAZ029-142030-
Washington-
354 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN WASHINGTON COUNTY...

At 353 PM EDT, a strong thunderstorm was located near Avella, moving
southeast at 10 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Burgettstown...                   Atlasburg...
Langeloth...                      Slovan...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4037 8051 4044 8042 4034 8032 4028 8044
TIME...MOT...LOC 1953Z 316DEG 8KT 4037 8045

KRAMAR
Special weather statement, Jun 14, 4:14 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
414 PM EDT WED JUN 14 2017

PAZ014-021-142045-
Butler-Allegheny-
414 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHWESTERN BUTLER AND NORTH CENTRAL
ALLEGHENY COUNTIES...

At 414 PM EDT, a strong thunderstorm was located over Wexford, or
near McCandless Township. the storm is nearly stationary.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
McCandless Township...            Cranberry...
Franklin Park...                  Hampton Township...
Wexford...                        Seven Fields...
Gibsonia...                       Mars...
Bell Acres...                     Bradfordwoods...
Sewickley Heights...              Sewickley Hills...

This includes the following highways...

  Pennsylvania Turnpike between mile markers 26 and 39.

  Interstate 79 in Pennsylvania between mile markers 42 and 52.

  Interstate 279 in Pennsylvania between mile markers 12 and 13.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4057 8015 4072 8013 4073 7992 4056 7996
TIME...MOT...LOC 2014Z 274DEG 2KT 4063 8005

KRAMAR
Special weather statement, Jun 14, 4:21 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
421 PM EDT WED JUN 14 2017

OHZ058-068-142045-
Guernsey-Noble-
421 PM EDT WED JUN 14 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN GUERNSEY AND CENTRAL NOBLE COUNTIES...

At 421 PM EDT, a strong thunderstorm was located near Caldwell,
moving east at 10 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Caldwell...                       Belle Valley...
Sarahsville...                    Wolf Run State Park...

This includes  Interstate 77 in Ohio between mile markers 24 and 34.

LAT...LON 3978 8166 3987 8160 3987 8140 3970 8148
TIME...MOT...LOC 2021Z 284DEG 11KT 3982 8157

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:02 AM EDTAreal Flood AdvisoryPBZAllegheny8 hr
Jun 14, 4:14 PM EDTSpecial Weather StatementPBZAllegheny31 min
Jun 14, 4:34 PM EDTSpecial Weather StatementPBZAllegheny26 min
Jun 14, 4:44 PM EDTSpecial Weather StatementPBZAllegheny31 min
Jun 14, 4:58 PM EDTSpecial Weather StatementPBZAllegheny32 min
Jun 14, 5:00 PM EDTSpecial Weather StatementPBZAllegheny60 min
Jun 14, 5:18 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
Jun 14, 6:10 PM EDTSpecial Weather StatementPBZButler35 min
Jun 14, 6:34 PM EDTSpecial Weather StatementPBZButler26 min
Jun 14, 6:55 PM EDTAreal Flood AdvisoryPBZButler3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.